Estimating Derivatives of Noisy Simulations

TitleEstimating Derivatives of Noisy Simulations
Publication TypeJournal Article
Year of Publication2012
AuthorsMore', JJ, Wild, SM
JournalACM Transactions on Mathematical Software (TOMS)
Volume38
Issue3
Date Published08/2010
Other NumbersANL/MCS-P1785-0810
Abstract

We employ recent work on computational noise to obtain near-optimal finite difference estimates of the derivatives of a noisy function. Our analysis employs a stochastic model of the noise without assuming a specific form of distribution. We use this model to derive theoretical bounds for the errors in the difference estimates and obtain an easily computable difference parameter that is provably near-optimal. Numerical results closely resemble the theory and show that we obtain accurate derivative estimates even when the noisy function is deterministic.

URLhttp://dl.acm.org/citation.cfm?id=2168777&CFID=227501898&CFTOKEN=82333717
PDFhttp://www.mcs.anl.gov/papers/P1785.pdf